Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Memphis, TN

July 14, 2004Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 14, 2004, 6:48 PM CDT for Tishomingo County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 6:48 PM CDT (23:48 UTC)
Expired
Jul 14, 2004, 9:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 142349
FFWMEM
MSC141-150245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
648 PM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 945 PM CDT

* AT 648 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER 
NORTHERN TISHOMINGO COUNTY OVER THE PAST TWO HOURS. RADAR ESTIMATES 
OVER THE PAST THREE HOURS HAVE INDICATED SOMEWHERE BETWEEN TWO AND 
THREE INCHES OF RAIN HAS OCCURRED. THIS WILL CAUSE PROBLEMS ON SOME 
ROADWAYS AND CAUSE FLOODING OF SOME LOW LYING AREAS.

* CITIES AFFECTED THROUGH 945 PM CDT INCLUDE...
  TISHOMINGO...PINEFLAT...MIDAY...IUKA...BURNSVILLE

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3500 8821 3490 8811 3464 8814 3461 8831
      3478 8833 3501 8836

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:46 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 2:46 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT WED JUL 14 2004

.DISCUSSION...
STRONG NORTHWEST FLOW ALOFT WAS ADVECTING IN REMNANTS OF THE MCS
FROM NORTHERN MISSOURI EARLIER TODAY. A WEAK FRONTAL BOUNDARY
STRETCHED FROM JUST SOUTH OF NASHVILLE TO NORTHEASTERN ARKANSAS THIS
AFTERNOON. THE ATMOSPHERE IS VERY MOIST WITH SEVERAL DEW POINT
READINGS IN THE MID AND UPPER 70S. THE THUNDERSTORMS WILL EVENTUALLY
FORM A LINE AND MOVE RAPIDLY SOUTHWARD. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE FORECAST AREA WILL REMAIN UNDER NORTHWEST FLOW WHICH WILL BRING
MORE RAIN CHANCES LATE THURSDAY AFTERNOON AND EVENING. THE CHANCES
FOR RAIN WILL PERSIST THROUGH SUNDAY AS DISTURBANCES IN THE
NORTHWEST FLOW WILL AFFECT THE REGION. THE ANTICIPATED RAIN CHANCES
WILL BRING A FEW DAYS OF RELIEF FROM THE EXTREME HEAT WE HAVE
EXPERIENCED THE PAST FEW DAYS.

LATEST LONG RANGE FORECASTS INDICATE DRY FORECAST MONDAY AND TUESDAY
WITH A CHANCE OF RAIN AGAIN BY WEDNESDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM FOR CROSS...CRITTENDEN...ST.
FRANCIS...LEE AND PHILLIPS COUNTIES.
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL BUT PHILLIPS COUNTY.
MS...HEAT ADVISORY ALL AREAS THROUGH 7 PM.
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR
TUNICA...DESOTO...TATE...MARSHALL...BENTON...TIPPAH...UNION...
ALCORN...PRENTISS AND TISHOMINGO COUNTIES.
MO...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR DUNKLIN AND PEMISCOT.
TN...HEAT ADVISORY THROUGH 7 PM FOR
SHELBY...FAYETTE...HARDEMAN...MCNAIRY AND HARDIN COUNTIES.
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF WEST TENNESSEE.
&&

AC
Hazardous weather outlook, Jul 14, 3:45 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT WED JUL 14 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-151000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
345 PM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

HEAT INDICES WILL CONTINUE FROM 100 TO 105 DEGREES ACROSS THE MID-
SOUTH FROM ROUGHLY MEMPHIS SOUTHWARD EARLY THIS AFTERNOON. THIS AREA
INCLUDES HELENA
...CLARKSDALE...TUNICA...TUPELO...OXFORD AND MEMPHIS. A HEAT ADVISORY
IS IN EFFECT UNTIL 7 PM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID SOUTH
THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR LATE
THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA.
SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THERE IS A SEVERE THUNDERSTORM WATCH FOR PARTS OF THE AREA UNTIL 7
PM.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY NIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER THURSDAY THROUGH
MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Jul 14, 3:30 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DARDEN                  35.63N 88.23W
07/14/2004  1.00 INCH        HENDERSON          TN   POST OFFICE

0234 PM     HAIL             3 E SCOTTS HILL         35.52N 88.20W
07/14/2004  1.00 INCH        DECATUR            TN   PUBLIC

0310 PM     TSTM WND GST     4 E SALTILLO            35.37N 88.14W
07/14/2004  60 MPH           HARDIN             TN   FIRE DEPT/RESCUE

0314 PM     HAIL             5 NNW OLIVE HILL        35.33N 88.06W
07/14/2004  1.00 INCH        HARDIN             TN   FIRE DEPT/RESCUE

0321 PM     HAIL             OLIVE HILL              35.27N 88.03W
07/14/2004  0.75 INCH        HARDIN             TN   POST OFFICE

&&

VOGELSANG/CORDERO
Local storm report, Jul 14, 4:08 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DARDEN                  35.63N 88.23W
07/14/2004  1.00 INCH        HENDERSON          TN   POST OFFICE

0234 PM     HAIL             3 E SCOTTS HILL         35.52N 88.20W
07/14/2004  1.00 INCH        DECATUR            TN   PUBLIC

0310 PM     TSTM WND GST     4 E SALTILLO            35.37N 88.14W
07/14/2004  60 MPH           HARDIN             TN   FIRE DEPT/RESCUE

0314 PM     HAIL             5 NNW OLIVE HILL        35.33N 88.06W
07/14/2004  1.00 INCH        HARDIN             TN   FIRE DEPT/RESCUE

0321 PM     HAIL             OLIVE HILL              35.27N 88.03W
07/14/2004  0.75 INCH        HARDIN             TN   POST OFFICE

0352 PM     HAIL             3 NNW WALNUT GROVE      35.09N 88.06W
07/14/2004  0.75 INCH        HARDIN             TN   PUBLIC

&&

VOGELSANG/CORDERO
Special weather statement, Jul 14, 4:43 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT WED JUL 14 2004

TNZ091-142215-
MCNAIRY TN-
443 PM CDT WED JUL 14 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MCNAIRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF SELMER AT 443 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

THIS STORM COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MCNAIRY COUNTY...INCLUDING THE CITY OF SELMER...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Jul 14, 5:19 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DARDEN                  35.63N 88.23W
07/14/2004  1.00 INCH        HENDERSON          TN   POST OFFICE

0234 PM     HAIL             3 E SCOTTS HILL         35.52N 88.20W
07/14/2004  1.00 INCH        DECATUR            TN   PUBLIC

0310 PM     TSTM WND GST     4 E SALTILLO            35.37N 88.14W
07/14/2004  60 MPH           HARDIN             TN   FIRE DEPT/RESCUE

0314 PM     HAIL             5 NNW OLIVE HILL        35.33N 88.06W
07/14/2004  1.00 INCH        HARDIN             TN   FIRE DEPT/RESCUE

0321 PM     HAIL             OLIVE HILL              35.27N 88.03W
07/14/2004  0.75 INCH        HARDIN             TN   POST OFFICE

0352 PM     HAIL             3 NNW WALNUT GROVE      35.09N 88.06W
07/14/2004  0.75 INCH        HARDIN             TN   PUBLIC

0458 PM     TSTM WND DMG     3 NNW PICKWICK DAM      35.09N 88.26W
07/14/2004                   HARDIN             TN   LAW ENFORCEMENT

            POWER POLES DOWN.

&&

VALLE
Local storm report, Jul 14, 5:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DARDEN                  35.63N 88.23W
07/14/2004  1.00 INCH        HENDERSON          TN   POST OFFICE

0234 PM     HAIL             3 E SCOTTS HILL         35.52N 88.20W
07/14/2004  1.00 INCH        DECATUR            TN   PUBLIC

0310 PM     TSTM WND GST     4 E SALTILLO            35.37N 88.14W
07/14/2004  60 MPH           HARDIN             TN   FIRE DEPT/RESCUE

0314 PM     HAIL             5 NNW OLIVE HILL        35.33N 88.06W
07/14/2004  1.00 INCH        HARDIN             TN   FIRE DEPT/RESCUE

0321 PM     HAIL             OLIVE HILL              35.27N 88.03W
07/14/2004  0.75 INCH        HARDIN             TN   POST OFFICE

0352 PM     HAIL             3 NNW WALNUT GROVE      35.09N 88.06W
07/14/2004  0.75 INCH        HARDIN             TN   PUBLIC

0458 PM     TSTM WND DMG     3 NNW PICKWICK DAM      35.09N 88.26W
07/14/2004                   HARDIN             TN   LAW ENFORCEMENT

            POWER POLES DOWN.

0532 PM     TSTM WND GST     3 E IUKA                34.81N 88.14W
07/14/2004  60 MPH           TISHOMINGO         MS   TRAINED SPOTTER

&&

VALLE
Local storm report, Jul 14, 6:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
613 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DARDEN                  35.63N 88.23W
07/14/2004  1.00 INCH        HENDERSON          TN   POST OFFICE

0234 PM     HAIL             3 E SCOTTS HILL         35.52N 88.20W
07/14/2004  1.00 INCH        DECATUR            TN   PUBLIC

0310 PM     TSTM WND GST     4 E SALTILLO            35.37N 88.14W
07/14/2004  60 MPH           HARDIN             TN   FIRE DEPT/RESCUE

0314 PM     HAIL             5 NNW OLIVE HILL        35.33N 88.06W
07/14/2004  1.00 INCH        HARDIN             TN   FIRE DEPT/RESCUE

0321 PM     HAIL             OLIVE HILL              35.27N 88.03W
07/14/2004  0.75 INCH        HARDIN             TN   POST OFFICE

0352 PM     HAIL             3 NNW WALNUT GROVE      35.09N 88.06W
07/14/2004  0.75 INCH        HARDIN             TN   PUBLIC

0458 PM     TSTM WND DMG     3 NNW PICKWICK DAM      35.09N 88.26W
07/14/2004                   HARDIN             TN   LAW ENFORCEMENT

            POWER POLES DOWN.

0532 PM     TSTM WND GST     3 E IUKA                34.81N 88.14W
07/14/2004  60 MPH           TISHOMINGO         MS   TRAINED SPOTTER

0550 PM     HAIL             5 NE IUKA               34.86N 88.13W
07/14/2004  0.88 INCH        TISHOMINGO         MS   PUBLIC

&&

VALLE

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:13 PM CDTSevere Thunderstorm WarningMEGTishomingo47 min
Jul 14, 6:35 PM CDTSevere Thunderstorm WarningMEGTishomingo40 min
Jul 14, 6:44 PM CDTSevere Thunderstorm WarningMEGAlcorn31 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.